My doctor started tapering me off of clonazepam 2 weeks ago. I had only been taking it about 6 months, .5mg 2x a day. He had me cut one of those doses in half only. I figured it wouldn't be a big deal, but oh my god, the symptoms. It's not anxiety, but a whole host of physical symptoms I wasn't expecting after being on such a low dose for such a short time, and only reducing it by .25 mg a day. I'm itchy from head to toe, my skin is breaking out with acne (not even just my face, but my entire body) way worse than even when I was a teenager, and I have swelling in my ankles and feet (which I've never experienced before). While my anxiety is not at panic levels (it was, after losing my dad, which is what got me started on this hellish drug in the first place), I am by nature an anxious person, and so even though the doctor tells me all of these symptoms are probably just from the tiny reduction in my clonazepam dose, it's hard to not freak out. And of course, the internet assures me it's kidney failure or liver failure or cancer or lupus, or something equally terrifying. The acne I can deal with, that doesn't worry me overly much, but the swelling in my legs and the itching are scary, not to mention make me miserable just about every second of the day--especially the itching. I've ruled out environmental factors, tried Benadryl and lots of lotion, drinking lots of water, etc, because supposedly clonazepam withdrawal can cause dehydration, but have seen no difference. So... those of you who have tapered off this med, is this really normal? I feel like this is an insane amount of side effects for what seems like such an insignificantly small change in meds that I wasn't even on for that long, and my doctor's lack of concern about everything else is making my anxiety go through the roof, convinced I'm dying of something they won't bother to investigate. Should I push for further testing? Get a second opinion? Is this normal and I just need to ride it out? I don't know what to do, but I'm miserable right now
Janice; Sorry you're having so many problems with it. But normally this is the right way of coming off is dropping about .25 at a time, And should not be affecting you this bad. You should talk to the doctor tomorrow if you are still having these problems. Sounds like it could still be a couple things you still need the medication, And part of this is the anxiety too. Or is there any chance you have changed anything else like lotion's soap, laundry soap. new close etc. Or eating something your not normally eating. IF you are doing about the same you could call your Pharmacist and ask what you can do while you're waiting to get into the doctor. And have the doctor look at the skin and such. But I just have not seen anyone myself that has had this bad of a reaction from stopping this amount and this fast. Or if it is the same as what you are saying above you may just have to go to an E.r. room. wish I could be of more help.
Yes I also get swelling in my legs and I have came off Lorazepam completely now for 4 months and I get swelling in my stomach also it's horrible my legs feel like lead me tingle and it's bad so it is a withdrawal symptom
I have had an extreme reaction to klonopin withdrawals. The main issues for me are extreme fatigue, depression, crying spells, memory loss, phantom itching all over my body, hot and cold flashes, and insomnia. I had a terrible experience, being on klonopin for about a year and then after 10 months was prescribed celexa, which I had very rare and extreme side effects to. My doctor yanked me off celexa for only a 3 day taper, and I decided a couple weeks after that to quit klonopin as well due to the dependency concerns. This is by far the worst I’ve ever felt in my life but I know once I am completely free of all the drugs my body will return to a normal functioning state and I will use other methods of controlling my anxiety, such as meditation, yoga, prayer etc.
I have had a terrible time with almost all medications prescribed to me, my body is very sensitive and I’ve had reactions so bad that I’m afraid of taking anything beyond ibuprofen.
Reading the endless articles online about side effects and withdrawals have only reinforced that to me that most people have a difficult time getting away from these medications. Long term use of the drug is far worse than a few weeks of withdrawal symptoms. I read that using benzodiazepines long term can cause dementia, and that is enough for me to face anxiety head on.
I hope by now you’re feeling better and don’t return to using these drugs. It’s scary and lonely feeling so ill, no one deserves that kind of hell.
I was on alprazolam for 11 years then my dr took me of it without finishing weaning me off she gave me clonazepam n now im getting acne cant breathe tremors agitation anxiety is worse my panic attacks are worse i itch i feel like im dying i have blurred vision i just feel like crap all over my skins on fire i dont know what to do. My dr isnt listening to me how bad i feel is this all normal. Cause my heart feels like its pounding out of my chest.
Yes, absolutely, you can have extreme itching when you are taking low-dose benzos intermittently and/or tapering off.b My itching was so bad that it was hard to function. No, I didn't have any swelling. With some of my health issues, sometimes I cave in & take just a third or a quarter of a 0.5 tablet of clonazepam. My health condition does not allow me to take any other medicine for anxiety, so my doctor gave it to me as a precaution, so I wouldn't wind up in an emergency room with full-blown panic. But I've come to realize that I'm super sensitive to all meds, so this tiny amount that I might take 1x a day, can send me down the withdrawal path. You might try 5-10mg of liquid Claritin for the itching. It also helps the anxiety. I've read that Hydroxyzine is another medication that is sometimes used for anxiety & acts quickly; however, it's not habit-forming nor does it cause withdrawal. It's also suppose to act as an antihistamine.
Hey are you still on here I’m now reducing 1 mg lorazepam at night after 8 week period . Could you help in any way I’m now down to .7 mg and getting itching crawling feeling started on my legs and working it’s way up in my head face now legs seem to have calmed
It’s taken me nearly a year to taper off 2mg of clonazepam aday. Was put on this poison by a neurologist 4 years ago for essential tremors. Started at .5 mg aday then by year 3 it was up to 2mg aday due to tolerance. My skin burns like a sunburn with little red pen point type pimples. Lower my dose gets the worse I burn and itch. Google benzodiazepine withdrawal syndrome. This is a horrible medication and in my opinion should be taken off the market. I never abused it and always took it as prescribed and no doctor ever worn to me at the serious side effects of it.
I've been off .05 klonopin 2x daily for one week, after a 6 week taper, and I DEF have "creepy crawly" feeling on my leg, only the left. Also have horrendous itching. This is horrible! If anyone wonders why I came off SO fast... my NP told me to cut my afternoon dose in HALF (rather than by a quarter at a time ) then one
week later do the same with the PM dose. Got SO sick. I left that facility because I can't trust them.
- Clonazepam Information for Consumers
- Clonazepam Information for Healthcare Professionals (includes dosage details)
- Side Effects of Clonazepam (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 28 Jul 2015 • 1 answer
Updated 16 Oct 2017 • 3 answers
Updated 26 Apr 2017 • 2 answers
Updated 16 Dec 2018 • 2 answers
Updated 1 Jan 2019 • 2 answers